What is precipitated withdrawal?
Precipitated withdrawal is a rapid and severe onset of withdrawal symptoms that can occur when an opioid antagonist or partial agonist, such as naloxone or buprenorphine, is administered to a person with an active opioid dependency. It happens because the medication displaces opioids from their receptors, causing a sudden drop in opioid effects.
Symptoms of precipitated withdrawal
Symptoms of precipitated withdrawal can be severe and include both physical and psychological effects. Physical symptoms may include:
- Racing heart
- High blood pressure
- Body aches
- Excessive yawning
- Dilated pupils
Psychological symptoms may include:
- Intense cravings for the substance
Precipitated withdrawal has been a concern in opioid addiction treatment since the introduction of antagonist and partial agonist medications. Proper induction protocols and patient education help mitigate the risk of precipitated withdrawal.